Certain lots of the injectable drug Cubicin (daptomycin), used to treat skin infections and certain blood stream infections, are being recalled because of the potential presence of glass particles in vials. The administration of glass particulate, if present in an intravenous drug, poses a potential safety risk to patients such as thromboemobolism or a life-threatening pulmonary emboli.
Other adverse events that could result from administration of glass particulate include phlebitis, mechanical block of the capillaries or arteries, activation of platelets, or subsequent generation of microthrombi. It can also cause the formation of granulomas, which can result in a protective local inflammatory response to the foreign matter. Patients with a preexisting condition of trauma or other medical condition that adversely affects the microvascular blood supply are at an increased risk of experiencing side effects.
Cubist Pharmaceuticals, Inc., maker of Cubicin, says the glass particulate comes from the vials, which were produced by a contract manufacturer.
No product complaints or adverse events associated with this recall have been reported to Cubist. The company has contacted its customers and informed them of any actions to take.
Any side effects associated with these recalled drugs should be reported to the Food and Drug Administration MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.